Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Having constipation, hair loss , tiredness, depression, dry skin. On Carbamazepine for depression. Effect on thyroid levels?

Hi, I am on Carbamazepine for depression (200mg twice per day) and my thyroid levels have come back that my TSH is normal but T4 is low @ 3.8. The doctor has said I am subclinical..I do have symptoms however (constipation, hair loss , tiredness, depression, dry skin ) They have just doubled my Carbamazepine so does that mean my thyroid levels will get worse? Will I need thyroxine? Thank you
Asked On : Tue, 12 Mar 2013
Answers:  1 Views:  53
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Subclinical hypothyroidism is charecterised by raised TSH levels & normal levels of T3 & T4. Since your TSH level is in the normal range there is no need for thyroxine. Carbamazepine is an enzyme inducer (increases the metabolism of drugs). It definetly increses the metabolism of thyroxine At the same time it is also an autoinducer (increases its own metabolism). So there is no need for concern. But, carbamazepine may possibly aggravate the preexisting hypothyroidism, So pl check your thyroid status once in every two months as you are taking carbamazepine.
Answered: Wed, 13 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor